Alert archive / Indiana / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 120, NWS Indianapolis, IN

August 3, 2015Montgomery County, Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2015, 3:30 AM EDT for Montgomery County, Tippecanoe County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2015, 3:30 AM EDT (07:30 UTC)
Expired
Aug 3, 2015, 4:00 AM EDT
In force
30 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Montgomery County, IN, Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 69 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.4
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

906 
WUUS53 KIND 030730
SVRIND
INC107-157-030800-
/O.NEW.KIND.SV.W.0120.150803T0730Z-150803T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EDT MON AUG 3 2015

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 400 AM EDT

* AT 330 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
  CRAWFORDSVILLE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DARLINGTON...LINDEN...CLARKS HILL...NEW RICHMOND AND WINGATE. 

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 36 AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4014 8669 4002 8672 4010 8695 4016 8709
      4025 8708 4026 8670
TIME...MOT...LOC 0730Z 286DEG 32KT 4020 8692 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
3 follow-up statements
346 
WWUS53 KIND 030743
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
343 AM EDT MON AUG 3 2015

INC107-157-030800-
/O.CON.KIND.SV.W.0120.000000T0000Z-150803T0800Z/
MONTGOMERY IN-TIPPECANOE IN-
343 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR NORTHERN MONTGOMERY AND SOUTHEASTERN TIPPECANOE COUNTIES...

AT 343 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DARLINGTON...LINDEN...CLARKS HILL AND NEW RICHMOND. 

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 36 AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4014 8669 4002 8672 4010 8695 4014 8702
      4024 8697 4026 8670
TIME...MOT...LOC 0743Z 293DEG 32KT 4013 8679 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
463 
WWUS53 KIND 030752
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
352 AM EDT MON AUG 3 2015

INC157-030801-
/O.CAN.KIND.SV.W.0120.000000T0000Z-150803T0800Z/
TIPPECANOE IN-
352 AM EDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TIPPECANOE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4021 8670 4012 8669 4002 8672 4010 8695
      4013 8691 4022 8687
TIME...MOT...LOC 0751Z 287DEG 25KT 4012 8677 

$$

INC107-030800-
/O.CON.KIND.SV.W.0120.000000T0000Z-150803T0800Z/
MONTGOMERY IN-
352 AM EDT MON AUG 3 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM EDT
FOR NORTHEASTERN MONTGOMERY COUNTY...

AT 351 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF CRAWFORDSVILLE...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DARLINGTON.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 36 AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 8670 4012 8669 4002 8672 4010 8695
      4013 8691 4022 8687
TIME...MOT...LOC 0751Z 287DEG 25KT 4012 8677 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
638 
WWUS53 KIND 030759
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
359 AM EDT MON AUG 3 2015

INC107-030808-
/O.EXP.KIND.SV.W.0120.000000T0000Z-150803T0800Z/
MONTGOMERY IN-
359 AM EDT MON AUG 3 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MONTGOMERY COUNTY
WILL EXPIRE AT 400 AM EDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
 THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4021 8670 4012 8669 4002 8672 4010 8695
      4013 8691 4022 8687
TIME...MOT...LOC 0757Z 286DEG 32KT 4012 8677 

$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:15 AM EDT, 15 minutes earlier.

Area forecast discussion, Aug 3, 3:15 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EDT MON AUG 3 2015

.UPDATE...
THE SYNOPSIS...NEAR TERM...AND SHORT TERM SECTIONS HAVE BEEN
UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 315 AM EDT MON AUG 3 2015

A COLD FRONT WILL BRING CHANCES OF RAIN TO PORTIONS OF CENTRAL
INDIANA THROUGH TUESDAY...THEN AN AREA OF LOW PRESSURE WILL BRING
BETTER CHANCES FOR RAIN MID WEEK. MOST OF CENTRAL INDIANA WILL THEN
SEE DRIER CONDITIONS FOR THE WEEKEND. TEMPERATURES WILL COOL TO
BELOW AVERAGE BY THURSDAY.

&&

.NEAR TERM.../TODAY/
ISSUED AT 315 AM EDT MON AUG 3 2015

LINE OF THUNDERSTORMS CURRENTLY WORKING INTO NORTHERN SECTIONS OF
CENTRAL INDIANA WILL PUSH SOUTHEAST OF THE AREA BY 12Z. WILL USE PRE-
FIRST PERIOD WORDING TO COVER THE LINE AT ISSUANCE TIME AND POPS
THEN WILL DEPEND ON POSITION OF THE LINE.

THE COLD FRONT WILL STILL BE MOVING ACROSS THE AREA TODAY. BY
AFTERNOON WHEN INSTABILITY BUILDS THE FRONT WILL BE ACROSS THE
SOUTHERN FORECAST AREA. 850MB WINDS WILL BE LOWER THIS AFTERNOON AND
THERE DOES NOT APPEAR TO BE MUCH UPPER SUPPORT. WILL ONLY GO SLIGHT
CHANCE POPS SOUTH THIS AFTERNOON.

THERE SHOULD BE ENOUGH SUNSHINE TODAY FOR TEMPERATURES TO GET CLOSE
TO MOS NUMBERS FOR HIGHS.

&&

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/
ISSUED AT 315 AM EDT MON AUG 3 2015

FOCUS IS ON RAIN CHANCES THROUGH THE PERIOD. MODELS ARE CLOSE ENOUGH
THAT A BLEND WAS USED FOR MOST PARAMETERS.

KEPT SOME SLIGHT CHANCE POPS EXTREME SOUTH EARLY TONIGHT AS COLD
FRONT MOVES JUST OUT OF THE AREA. ON TUESDAY THE FRONT WILL MEANDER
NORTH JUST FAR ENOUGH TO GO SLIGHT CHANCE POPS IN THE FAR SOUTHWEST.

TUESDAY NIGHT INTO WEDNESDAY NIGHT...FORCING WILL GRADUALLY INCREASE
FROM SOUTHWEST TO NORTHEAST AS AN UPPER TROUGH MOVES TOWARD THE
AREA. THIS TROUGH WILL INTERACT WITH THE SURFACE FRONT TO GENERATE
INCREASING CHANCES OF RAIN THROUGH THE PERIOD.

THERE IS SOME UNCERTAINTY ON WHERE BEST CHANCES FOR RAIN WILL SETUP
BY WEDNESDAY NIGHT WITH NAM/CANADIAN FARTHER NORTH AND GFS/ECMWF
FARTHER SOUTH. FOR NOW WENT LIKELY POPS SOUTH HALF BY WEDNESDAY
NIGHT WITH HIGH CHANCE CATEGORY POPS NORTH. WILL LIKELY ADJUST THESE
POPS AS THE SYSTEM DEVELOPS.

CUT MOS TEMPERATURES ON WEDNESDAY WITH THICKENING CLOUDS AND RAIN
AROUND. OTHERWISE STUCK WITH A BLEND OF MODELS FOR TEMPERATURES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 242 PM EDT SUN AUG 2 2015

THE PATTERN IN THE UPPER LEVELS OF A RIDGE OVER THE WESTERN USA AND
A TROUGH OVER THE EASTERN USA WILL CONTINUE THROUGH THE EXTENDED
PERIOD. AS TIME PROGRESSES...THE MODELS DISAGREE SLIGHTLY. THE GFS
HAS A SLIGHT WESTWARD PROGRESSION OF THE UPPER LEVEL HIGH PRESSURE
SYSTEM THAT IS INFLUENCING THE RIDGING OUT WEST. THIS WOULD RESULT
IN ZONAL FLOW ALOFT AND A DRIER FORECAST THROUGH THE PERIOD. HOWEVER
THE EURO HOLDS STEADY WITH NORTHWESTERLY FLOW...RESULTING IN A
WETTER SOLUTION THURSDAY AND FRIDAY AS AN UPPER LEVEL WAVE PASSES
TO THE NORTH...THEN DRYING OUT FRIDAY NIGHT THROUGH THE WEEKEND.
REGIONAL INITIALIZATION FAVORS THIS TREND.

WITH THE NORTHWESTERLY UPPER LEVEL FLOW...TEMPERATURES WILL CONTINUE
TO REMAIN BELOW NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /DISCUSSION FOR THE 03/0600Z TAF ISSUANCE/...

ISSUED AT 1237 AM EDT MON AUG 3 2015

VFR TO START AT THE SITES. A LINE OF THUNDERSTORMS ACROSS NORTHERN
ILLINOIS AND INDIANA COULD SINK SOUTH INTO KLAF AND POSSIBLY KIND
AROUND/AFTER 7Z AT KLAF AND 9Z AT KIND. HARD TO TELL IF THESE STORMS
WILL HOLD TOGETHER ENOUGH TO IMPACT ANY OF THE SITES WITH LESS
INSTABILITY AND MORE CIN AS YOU HEAD SOUTHEAST AND SO STILL WILL NOT
INCLUDE ANY THUNDER AT KHUF OR KBMG. AT KIND WILL CONTINUE WITH A
VCTS. AT KLAF COULD STILL KEEP A TEMPO THUNDER GROUP IN AS IT HAS
THE BEST ENVIRONMENT TO SUSTAIN THUNDER BUT LOWER CONFIDENCE OF THIS
THAN IN PREVIOUS ISSUANCES.

FOR MONDAY SOME LOW CHANCES FOR THUNDERSTORMS WILL HANG AROUND
THROUGH THE DAY BUT NOT CONFIDENT ENOUGH TO INCLUDE THAT MENTION AT
ANY OF THE SITES. THE COLD FRONT WILL MOVE THROUGH THE AREA MONDAY
AND WILL SEE A WIND SHIFT TO NORTHWESTERLY AT LEAST AT KLAF AND
KIND.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MMB/PUMA
AVIATION...CP
Hazardous weather outlook, Aug 2, 9:28 PM EDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS
928 PM EDT SUN AUG 2 2015

INZ021-028>031-035>049-051>057-060>065-067>072-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
928 PM EDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE OVERNIGHT. SOME COULD BE
SEVERE...ESPECIALLY NEAR AND NORTH OF INTERSTATE 70.

HAZARDS: DAMAGING WINDS...LARGE HAIL...HEAVY RAIN...LIGHTNING.

TIMING: AFTER MIDNIGHT.

DISCUSSION: A COLD FRONT WILL DROP SOUTHEAST INTO NORTHWESTERN
INDIANA OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
ALONG AND AHEAD OF THE FRONT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NEAR AND NORTH OF INTERSTATE 70 WITH AREAS SOUTH OF
THE THAT IN A MARGINAL RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EAST
CENTRAL INDIANA MONDAY. THE STORMS WILL BE MOVING INTO OHIO EARLY
AFTERNOON. THUNDERSTORM CHANCES WILL RETURN BY TUESDAY NIGHT AND
CONTINUE THROUGH LATE WEEK. WIDESPREAD SEVERE STORMS ARE UNLIKELY.
LIGHTNING AND BRIEF HEAVY RAIN ARE A THREAT WITH ANY THUNDERSTORM.

DISCUSSION: FRONTAL SYSTEMS AND UPPER AIR DISTURBANCES WILL BRING
THUNDERSTORM CHANCES TO CENTRAL INDIANA FOR MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:40 AM EDTSevere Thunderstorm WarningINDCarroll50 min
Aug 3, 3:00 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tippecanoe45 min
Aug 3, 3:14 PM EDTSpecial Weather StatementINDHenry46 min
Aug 3, 3:17 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph28 min
Aug 3, 3:47 PM EDTSevere Thunderstorm WarningINDRandolph13 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.